Texas, 2010

Hail in Texas, April 7, 2010

April 7, 2010 · NWS HGX · 8 events in 4 counties and zones

Some severe hail producing thunderstorms developed along and ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Some severe hail producing thunderstorms developed along and ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 7, 2:24 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 7, 2:24 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 PM CDT WED APR 7 2010

.DISCUSSION...
UPDATED TO ADD/EXTEND SMALL CRAFT ADVISORY. SEE HGX WATCHES/WARNINGS/
ADVISORIES...AT THE BOTTOM OF THE PAGE.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT WED APR 7 2010/

DISCUSSION...
AT 18Z...A COLD FRONT EXTENDED FROM NEAR TYLER TO JUST WEST OF
COLLEGE STATION TO HONDO. THE FRONT HAS NOT SHOWN MUCH OF A PUSH
EAST OVER THE LAST COUPLE OF HOURS. PW VALUES ARE PROGGED TO CLIMB
TO BETWEEN 1.5 AND 1.6 INCHES. SATELLITE DERIVED PW FIELDS SHOWS
THIS SURGE OF HIGHER PW AIR SPREADING INTO THE REGION FROM THE
MATAGORDA BAY AREA. 12Z 4KM WRF SHOWS RAPID DEVELOPMENT AND
INTENSIFICATION OF STORMS TOWARD EVENING. OTHER MODELS NOT QUITE AS
EXPLOSIVE AS THE WRF BUT THEY ALL SHOW PRECIPITATION DEVELOPING
ALONG THE BOUNDARY THIS EVENING. UPPER LEVEL DYNAMICS STILL QUITE
FAVORABLE WITH A SPLITTING JET AND SOUTHEAST TEXAS IN A RRQ. THE
BEST DYNAMICS FAVOR THE NORTHERN ZONES FOR PRECIP. THAT SAID...A
STRONG CAPPING INVERSION STILL EXISTS. THE MODELS ELIMINATE THE
CAP AND AM JUST NOT SURE THIS WILL OCCUR. THE LAST SEVERAL EVENTS
HAVE BEEN NON-EVENTS DUE TO THE CAPPING. FEEL CHANCE POPS ARE THE
WAY TO GO DUE TO THE UNCERTAINTY OF COVERAGE. FORECAST SOUNDINGS
SHOW A WELL DEFINED INVERTED V SIGNATURE SO IF STORMS CAN
DEVELOP... A FEW OF THE STORMS COULD PRODUCE DAMAGING WINDS.
COVERAGE MAY BE ENHANCED IF THE SEA BREEZE INTERACTS WITH THE
FRONT LATE THIS AFTERNOON OR EVENING. NO GUARANTEE THAT WILL
HAPPEN EITHER. ONCE THE FRONT CLEARS THE AREA...CONSIDERABLY
COOLER AND DRIER WEATHER WILL TAKE HOLD. SURFACE HIGH PRESSURE
WILL BRING A COOL MORNING ON FRIDAY. THE HIGH WILL SHIFT EAST ON
SATURDAY WITH ONSHORE WINDS RETURNING AND AN INCREASE IN MOISTURE.
GENERALLY BENIGN WEATHER AND SEASONAL TEMPERATURES CAN BE EXPECTED
NEXT WEEK. 43

MARINE...
FRONTAL BOUNDARY AND ASSOCIATED SHOWERS/ISOLATED THUNDERSTORMS
SHOULD PUSH OFF THE COAST TOWARD MID EVENING. EXPECT OFFSHORE FLOW
TO INCREASE...ESP AFTER MIDNIGHT...TO ADVISORY CRITERIA. WINDS/SEAS
GRADUALLY DIMINISH THURS AFTERNOON AS HIGH PRESSURE BUILDS INTO THE
AREA. AS THE HIGH PUSHES OFF TO THE EAST...ONSHORE WINDS WILL RESUME
FRIDAY AFTERNOON. MODERATE ONSHORE FLOW SHOULD THEN PREVAIL FOR
SEVERAL DAYS. PRES GRADIENT SHOULD TIGHTEN AND WINDS SPEEDS INCREASE
EARLY NEXT WEEK. MAY NEED THE CAUTION FLAGS AT TIMES THRU MID TO
LATE WEEK.  47

AVIATION...
COOL FRONT WILL BE ENTERING NRN PARTS OF SE TX IN THE NEXT COUPLE
HOURS AND SHOULD MAKE IT'S WAY TO THE HWY 59 CORRIDOR BY 7 PM AND
OFF THE COAST 9-10PM. CONSIDERABLE CLOUDINESS AND WARM LAYER ALOFT
IS LIMITING INSTABILITY BUT STILL ANTICIPATE SOME SHRA TO DEVELOP
AHEAD OF THE BOUNDARY THIS AFTN AND EVNG. FAIRLY LOW CONFIDENCE
WHETHER ANY TSRA DEVELOP CONSIDERING THE ABOVE FACTORS. THAT BEING
SAID...12Z NAM12/WRF DO SHOW AN INTENSIFYING LINE OF SHRA/TSTMS
LATE IN THE AFTN AS THE BOUNDARY APPROACHES THE HWY 59 CORRIDOR.
SHOULD ANY STORMS MANAGE TO DEVELOP...THEY WILL HAVE THE POTENTIAL
TO BECOME STRONG TO SVR WITH WIND/HAIL BEING PRIMARY THREAT. HAVE
OPTED TO THROW SOME TEMPS TSRA'S IN THE 18Z TAF PACKAGE - BUT DID
NOT INCLUDE STRONG WINDS, LOW VIS, ETC DUE TO THE CONSIDERABLE
UNCERTAINTY. OTHERWISE...SKIES GRADUALLY CLEAR OUT OVERNIGHT AND
SUNNY CONDITIONS EXPECTED AREAWIDE BY SUNRISE THURS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      46  69  43  73  48 /  20  10   0   0   0
HOUSTON (IAH)              50  71  45  75  51 /  40  10   0   0   0
GALVESTON (GLS)            56  71  56  71  59 /  40  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT
     THURSDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA
     BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20
     NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 7, 2:21 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
321 PM CDT WED APR 7 2010

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-080300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
321 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH ACROSS THE REGION THIS EVENING. THE FRONT
SHOULD MOVE ACROSS THE CENTRAL PORTIONS OF SOUTHEAST TEXAS DURING THE
LATE AFTERNOON AND ACROSS THE COAST DURING THE EVENING. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED NEAR AND ALONG THIS FRONT. SOME
OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON ESPECIALLY OVER THE
NORTHEAST PORTIONS OF SOUTHEAST TEXAS...MAINLY ALONG AND NORTHEAST
OF A MADISONVILLE TO HUNTSVILLE TO LIVINGSTON LINE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Apr 7, 3:32 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
432 PM CDT WED APR 7 2010

TXZ164-177-178-072200-
SAN JACINTO-TRINITY-WALKER-
432 PM CDT WED APR 7 2010

...SPECIAL WEATHER STATEMENT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WALKER COUNTY...MOVING NORTHEAST AT
45 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE AND
RIVERSIDE.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3105 9531 3083 9519 3082 9520 3071 9565
      3082 9570
TIME...MOT...LOC 2132Z 246DEG 38KT 3080 9558

The radar

The Houston radar (KHGX), 146 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Walker

When
April 7, 3:57 PM CST
Where
Walker County, 1.14 mi ENE of Huntsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.724, -95.551

Dime to penny sized hail was observed in downtown Huntsville.

Hail, Brazos

When
April 7, 4:55 PM CST
Where
Brazos County, 1.37 mi S of Bryan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.650, -96.367

Penny sized hail was observed over the south side of Bryan.

Hail, Brazos

When
April 7, 4:58 PM CST
Where
Brazos County, 2.38 mi SSE of Bryan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.639, -96.353

Penny sized hail was observed in the Bryan College Station city line area.

Hail, Washington

When
April 7, 5:17 PM CST
Where
Washington County, 1.38 mi WSW of Sandy Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.270, -96.350

Penny sized hail was observed on FM 50.

Hail, Walker

When
April 7, 5:18 PM CST
Where
Walker County, 1.91 mi ESE of Riverside
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.840, -95.390

Penny sized hail was observed on the northwest end of Lake Livingston.

Hail, Washington

When
April 7, 5:21 PM CST
Where
Washington County, 1.19 mi W of Brenham Muni Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
30.220, -96.400

Quarter sized hail was observed on the north side of Brenham.

Hail, Montgomery

When
April 7, 6:50 PM CST
Where
Montgomery County, 2.07 mi N of Willis
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
30.450, -95.480

Quarter sized hail was observed on the north side of Willis.

Hail, Montgomery

When
April 7, 7:50 PM CST
Where
Montgomery County, 2.49 mi WSW of Shenandoah
Measured
0.88 in hail
Reported by
Public
Coordinates
30.160, -95.490

Penny to nickel sized hail was observed near the Panther Creek and Cochrans Crossing area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215065, 215066, 215067, 215068, 215069, 215070, 215071, 215072.